Dirty shoes? How did steroids get contaminated?

Associated Press
A Food and Drug Administration Agent stands at the doorway of New England Compounding Center in Framingham, Mass., Tuesday, Oct. 16, 2012, as investigators work inside. The company's steroid medication has been linked to a deadly meningitis outbreak. FDA spokesman Steven Immergut says the visit is part of the investigation into the outbreak, which has killed at least 15 people and sickened more than 200 others in 15 states. (AP Photo/Bill Sikes)
.

View gallery

NEW YORK (AP) — Was it some moldy ceiling tiles? The dusty shoes of a careless employee? Or did the contamination ride in on one of the ingredients?

There are lots of ways fungus could have gotten inside the Massachusetts compounding pharmacy whose steroid medication has been linked to a lethal outbreak of a rare fungal form of meningitis.

The outbreak has killed at least 15 people and sickened more than 200 others in 15 states. Nearly all the victims had received steroid injections for back pain.

Federal and state investigators have been tightlipped about any problems they may have seen at the New England Compounding Center or whether they have pinpointed the source of the contamination. They did disclose last week that they found fungus in more than 50 vials from the pharmacy.

Company spokesman Andrew Paven said by email that criminal investigators from the Food and Drug Administration were at the pharmacy in Framingham, Mass., on Tuesday. The visit was part of a broad federal and state investigation of the outbreak, FDA spokesman Steven Immergut said in an email.

New England Compounding has not commented on its production process or what might have gone wrong, so outside experts can only speculate. But the betting money seems to be on dirty conditions, faulty sterilizing equipment, tainted ingredients or sloppiness on the part of employees.

The drug at the center of the investigation is made without preservative, meaning there's no alcohol or other solution in it to kill germs such as a fungus. So it's very important that it be made under highly sterile conditions, experts said.

Compounding pharmacies aren't as tightly regulated as drug company plants, but they are supposed to follow certain rules: Clean the floors and other surfaces daily; monitor air in "clean rooms" where drugs are made; require employees to wear gloves and gowns; test samples from each lot.

The rules are in the U.S. Pharmacopeia, a kind of national standards book for compounding medicines that's written by a nonprofit scientific organization. Most inspections, though, are handled by state boards of pharmacy. Massachusetts last inspected New England Compounding in March in response to a complaint unrelated to the outbreak; the results have not been released.

High-volume production of the sort that went on at New England Compounding also raises the chances of contamination, experts said.

Traditionally, compounding pharmacies fill special orders placed by doctors for individual patients, turning out maybe five or six vials. But many medical practices and hospitals place large orders to have the medicines on hand for their patients. That's allowed in at least 40 states but not under Massachusetts regulations.

Last month, New England Compounding recalled three lots of steroids made since May that totaled 17,676 single-dose vials of medicine — roughly equivalent to 20 gallons.

"I don't see it as appropriate for a community pharmacy to do a batch of something preservative-free in numbers in the thousands" of doses, said Lou Diorio, a New Jersey-based consultant to compounding pharmacies. Diorio, who has no connection to the investigation or the company, said it is harder to keep everything sterile when working with large amounts.

To make the steroid, a chemical powder from a supplier is mixed with a liquid, sterilized through heating, then pumped into vials, according to Eric Kastango, another consultant from New Jersey who helps compounding pharmacies deal with contamination problems. He is not connected to the company either.

Perhaps the powder was contaminated, either at New England Compounding or another location. Maybe the fungus was in the liquid, some experts said.

Kastango offered additional possible scenarios, related to the large volume produced: Making thousands of doses at a time can take many hours or days. It's possible that a batch could sit for hours or even a day or so before being placed in vials, making it vulnerable to contamination, he said.

It's also likely a pharmacy worker would take a break to get a snack or cup of coffee, to go to the bathroom or to step outside for a smoke, Kastango explained. If the person hurried back and didn't properly wash up or put on new gowns, masks and other safety garb, that could introduce contamination.

Faulty or misused sterilizing equipment is also a possibility. After a 2002 fungal meningitis outbreak linked to a South Carolina compounding pharmacy, investigators discovered that a piece of sterilizing equipment called an autoclave had been improperly used by the staff.

The types of fungus in the latest outbreak are ubiquitous: The first to be identified was Aspergillus, commonly found indoors and outdoors. As more testing of patients was completed, it became clear that another fungus — a black mold called Exserohilum — caused most of the illnesses. Exserohilum is common in dirt and grasses.

Most people do not get sick from ordinary exposure to these kinds of fungus, but spinal injections can provide them a pathway into the brain. Doctors are generally leery of using spinal steroid injections that contain preservatives because of fears the preservatives themselves can cause side effects.

Whatever happened at New England Compounding, it probably wasn't unique.

Just last year, there were at least three apparently similar incidents: At least 33 patients suffered fungal eye infections traced to products made by a compounding pharmacy in Ocala, Fla.; at least a dozen Florida patients were blinded or damaged in an outbreak linked to a compounder in Hollywood, Fla.; and the deaths of nine Alabama patients were attributed to tainted intravenous nutritional supplement provided by a compounder in Birmingham.

"These events have been happening once or twice a year for the last 15 years," Kastango said. "We wouldn't tolerate this if a plane crashed once or twice a year. But in health care, we've grown desensitized to these kinds of problems."

___

Online:

CDC outbreak information: http://www.cdc.gov/HAI/outbreaks/meningitis.html

View Comments (48)